Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 123, NWS Pueblo, CO

August 16, 2001Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 2001, 6:10 PM MDT for Baca County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 16, 2001, 6:10 PM MDT (00:10 UTC)
Expired
Aug 16, 2001, 7:15 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Baca County, CO

The radar

The Pueblo radar (KPUX), 180 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:05 PM MDTHail 0.75Pritchett, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS55 KPUB 170012
SVRPUB
COC009-170115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
610 PM MDT THU AUG 16 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 610 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF PRITCHETT...OR ABOUT 25
  MILES SOUTHWEST OF SPRINGFIELD...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  SPRINGFIELD AROUND 645 PM MDT
  TWO BUTTES AROUND 655 PM MDT
  CAMPO AROUND 715 PM MDT

INTENSE LIGHTNING IS ALSO OCCURRING. IF CAUGHT OUTDOORS...STAY AWAY
FROM WATER...METAL OBJECTS...AND ISOLATED TALL OBJECTS SUCH AS TREES.
IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY. IF POSSIBLE...UNPLUG ANY
UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM HITS.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND 
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. VERY HEAVY 
RAIN IS ALSO POSSIBLE WITH THIS STORM. GET INDOORS AND IN AN 
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST 
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3762 10305 3701 10306 3700 10205 3764 10207

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:04 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 2:04 PM MDT, 4 hours 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
204 PM MDT THU AUG 16 2001

...PRIMARY CONCERN IS AMOUNT OF THUNDER TODAY AND TOMORROW...AND HOW
   WARM IN EXTENDED...

CURRENTLY...WAT VAP IMGY INDICATES ANOTHER IN A SERIES OF SHORT
WAVES IS MOVING TOWARDS THE REGION FROM WY. THIS SHORT WAVE IS
FORCING A SFC LOW TO FORM OVER LA JUNTA...AND WINDS HAVE BEEN
BACKING IN RESPONSE TO THIS ACTIVITY. IN ADDITION...DWPTS HAVE
BEEN GRADUALLY INCREASING OVER THE SE PLAINS. IN ADDITION TO THE
SHORT WAVE MENTIONED ABOVE...ANOTHER MORE IMPRESSIVE SHORT WAVE WAS
NOTED ENTERING THE N TIER OF THE CENTRAL CONUS.

SHORT TERM...EXPECT THUNDER TO INCREASE OVER THE CWA AS THE
AFTERNOON PROGRESSES. ONE OR TWO OF THESE STORMS COULD BECOME SEVERE
AS DEEP SHEAR (0-6KM SHEAR 40-45KTS) AND CAPE (1000 J/KG) SHOULD BE
SUFFICIENT FOR SOME MID LVL ROTATION IN A FEW OF THE STORMS...
ESPECIALLY PALMER DIVIDE AND FAR E PLAINS. ACITIVITY WILL BE SLOW TO
END FAR E PLAINS TONIGHT...AND THIS REFLECTED IN ZFP. STORMS SHOULD
MOVE ALONG...SO HEAVY ACCUM OF RAIN NOT ANTICIPATED.

FOR TOMORROW...TAIL END OF SECOND SHORT WAVE MENTIONED ABOVE WILL BE
MOVING ACROSS THE REGION. THIS SYSTEM WILL AGAIN FORCE THUNDER OVER
THE REGION...HOWEVER DO NOT BELIEVE LLVL MOISTURE WILL BE AS
ABUNDANT AS TODAYS...AND FORCING DOES NOT APPEAR TO BE AS STRONG.
FOR THIS REASON...ONLY WENT 20 POPS FOR THE REGION...EXCEPT 30 POPS
FAR E. IN THE MTNS...MOISTURE STILL AVAILABLE FOR ISOLATED/SCTD
CONVECTION.

SATURDAY...THINGS DRY OUT MOST AREAS. BASED ON NUMEROUS GUIDANCE
PRODUTCTS...DECIDED TO PULL POPS OUT OF INTERIOR MTN ZONES/HIGH
VALLEYS AND GO SLIGHT CHANCE REST OF FCST AREA. REASONING FOR THIS IS
RIDGE AXIS IS OVER INTERIOR REGIONS ALLOWING FOR QUITE A BIT OF
SUBSISDENCE. KEPT SLIGHT CHANCE POPS REST OF AREA...ALTHOUGH WOULD
NOT BE SURPRISED TO SEE LATER SHIFTS PULL POPS OUT.

EXTENDED...NW FLOW WHICH HAS BEEN OVER REGION LAST FEW DAYS IS FCST
TO GRADUALLY BECOME ZONAL OVER THE N TIER OF THE W CONUS...WITH A
VERY BROAD RIDGE AXIS OVER CENTENNIAL STATE. THIS PATTERN WILL KEEP
THE FLOW RUNNING WEST TO EAST OVER THE CWA. THIS PATTERN WILL FAVOR
LESS CHANCES OF RAIN AND WARMER TEMPS (LESS CLOUDS & DOWNSLOPE). FOR
THIS REASON...KEPT ONLY SLIGHT CHANCE OF SHOWERS/STORMS IN
EXTENDED...AND BUMPED UP TEMPS A BIT FROM PREVIOUS FCST.

HODANISH

.PUB...NONE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.